Follow us on Pinterest
Welcome! Log In | Register |
Log In with

Is That the Right Medicine for You?

  • Comment Comments (0)
  • Print Print

Careful! These Drugs Don't Mix

Most of us think of over-the-counter (OTC) drugs as harmless -- who hasn't at one time or another popped more than the recommended number of Tylenol or Advil? "But none of them are perfectly safe," says Dr. Wertheimer, who reviewed OTC drug usage for the Institute of Medicine report. "OTC preparations, as well as vitamin and herbal supplements, can be dangerous when taken in combination with certain other drugs," says Wertheimer. Consult your doctor if you're worried about the common mismatches outlined below.

If you take… Don’t take… Why?
NSAIDs like Advil or Aleve Antacids or H2 antagonists (diagnosed for acid reflux) Together, these drugs can cause serious gastrointestinal bleeding.
Calcium supplements Aspirin, erythromycin (an antibiotic) or bisacodyl (for stomach ailments) The mix can irritate the lining of your stomach, possibly resulting in ulceration.
Allergy meds (RX or OTC) like Benadryl Sleeping aids like Lunesta or Ambien

Both kinds of drugs cause drowsiness; combined, they could result in unconsciousness.

Acetaminophen, such as Tylenol Painkillers like Percocet, Vicodin or Lortab, or cough/cold medicines like Tylenol Cold Many painkillers and cough/cold medicines also contain acetaminophen, so you could be double-dosing.

 

Originally published in FITNESS magazine, November 2006.

 

What do you think of this story?  Leave a Comment.

What do you think? Review this story!
7529805541

Add your comment

You must be logged in to leave a comment. Register | Log In

Please confirm your comment by answering the question below and clicking "Submit Comment."

Todays Daily Prize
More Smart Savings
Fitness Magazine on Facebook